Cough-and-Cold Medicine Containing Codeine May Lead to Breathing Problems in Kids

Cough/Cold Medicine with Codeine Lead to Breathing Problems

Cough/Cold Medicine with Codeine Lead to Breathing Problems

Cough and cold medicines that contain codeine are being investigated by the U.S. Food and Drug Administration (FDA) for serious side effects in children, including breathing troubles. The agency stated in a safety alert that it was investigating the opioid because it may be released to slowed or difficult breathing in children under the age of 18. Children may be more at risk for these side effects, especially if they are already predisposed to breathing problems.

Codeine is an opioid that is often found in combination with other drugs in over-the-counter (OTC) cough-and-cold medicines. It is used to reduce coughing and mild to moderate pain. The FDA said it “will continue to evaluate this safety issue and will consider the EMA recommendations. Final conclusions and recommendations will be communicated when the FDA review is complete.” according to the July 1st safety alert.

According to the alert, parents and caregivers should seek medical attention immediately if a child shows the following signs after taking codeine: slow or shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness.

Codeine’s use in children has been questioned in the past. In 2013, the FDA warned that children who recently underwent surgery to remove their tonsils and/or adenoids should not take the drug.

Meanwhile, codeine’s use in children is already being more strictly regulated in other countries. The European Medicines Agency (EMA) announced that codeine should not be used to treat cold and cough in children under 12 in April. The EMA also said patients between the ages of 12 and 18 who have breathing problems should also avoid the drug.

This entry was posted in Legal News and tagged , , , , . Bookmark the permalink.

© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.